Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hi, I'd like to help you with your question.
Auditory hallucinations such as hearing songs can be a sign of a neurological problem, a result of drug use or a side effect of medications. It could also be a sign of a mood disorder. Parkinson's also can cause hallucinations as well as a stroke. I have even heard that urinary tract infections can cause this type of reaction in the elderly. There are numerous possibilities that all need screened out before you can be sure there is anything more needed than just a medication change.
As people age, most people find that their mental abilities deteriorate at least somewhat. Usually, the first thing people fear is Alzheimer's or dementia. But there are many other medical issues that can occur in the elderly to cause hallucinations as well as mental health issues.
If your mother has had no prior history of schizophrenia or other mental health disorders, then she most likely does not have these diagnosis. Late onset, particularly at the age of 88, is rare.
An important factor to consider is whether or not your mother is experiencing any other symptoms. If she is developing dementia for example, then she may also be forgetful or have trouble controlling her emotions. If she had a stroke, she may be having some trouble with her speech or with physical control.
The first thing to do is have your mother screened throughly by her doctor. This will rule out any medical cause such as hearing loss, stroke or dementia. If there is no physical cause for her auditory hallucinations, then she needs to be screened for a mental health issue. Her doctor can refer her to a therapist who can do a full evaluation on her to determine if there are any mental health issues. You can also contact your local area agency on aging to see if there are any evaluations that can be done to help your mother. The Dept. of Aging specializes in helping the elderly and may have a nurse that can evaluate your mother. Contact your local United Way for assistance in finding out the number for your Area Agency on Aging. They can also provide numerous resources to help you in your community.
I hope this has helped you,
It could be Musical Ear Syndrome and I would ask the doctor to rule this out. But from the additional information you provided, it sounds like it might be dementia or a form of older age brain issues brought about by complications of a stroke or TIA (mini stroke). The area of the brain most usually affected with the condition you describe is the central brain, typically the hippocampus, where many of our memories are stored and processed. When this area is affected, due to age related conditions, occasionally random stimuli such as songs and similar auditory hallucinations are experienced. If this condition becomes bothersome to your mother, there are medications that can slow these impulses down.